Alert archive / Washington / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 12, NWS Spokane, WA

July 16, 2005Pend Oreille County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jul 16, 2005, 1:12 PM PDT for Pend Oreille County, Washington. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2005, 1:12 PM PDT (20:12 UTC)
Expired
Jul 16, 2005, 1:29 PM PDT
In force
17 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

County Pend Oreille County, WA

The radar

The Spokane radar (KOTX), 63 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2005-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2005-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 162012
SVROTX
WAC051-162045-
/O.NEW.KOTX.SV.W.0012.050716T2012Z-050716T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
112 PM PDT SAT JUL 16 2005

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PEND OREILLE COUNTY IN NORTHEAST WASHINGTON

* UNTIL 145 PM PDT

* AT 107 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE   
THUNDERSTORM  PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED 
NEAR DIAMOND LAKE...OR ABOUT 14 MILES WEST OF PRIEST RIVER...AND 
MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN PEND OREILLE COUNTY AT 130 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4822 11717 4808 11734 4806 11707 4819 11709

$$
1 follow-up statement
000 
WWUS56 KOTX 162029
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
129 PM PDT SAT JUL 16 2005

WAC051-162039-
/O.CAN.KOTX.SV.W.0012.000000T0000Z-050716T2045Z/
PEND OREILLE WA-
129 PM PDT SAT JUL 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PEND OREILLE
COUNTY IS CANCELLED...

LAT...LON 4822 11717 4808 11734 4806 11707 4819 11709

$$

JVW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 11:00 AM PDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 16, 11:00 AM PDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1100 AM PDT SAT JUL 16 2005

.SYNOPSIS...AN UPPER LEVEL LOW PRESSURE TROUGH WILL SWEEP THROUGH THE
REGION TODAY...BRINGING WITH IT BREEZY WINDS AND A THREAT OF
MOUNTAIN SHOWERS AND THUNDERSTORMS. AN UPPER LEVEL RIDGE WILL
BUILD IN ON SUNDAY BRINGING A SUNNY START TO THE COMING WEEK.

&&

.DISCUSSION...
THE UPPER LEVEL TROUGH IN SOUTHERN B.C. IS MAKING STEADY PROGRESS
TO THE SOUTHEAST. THIS TROUGH WILL BRING WITH IT SOME FAIRLY COLD
AIR ALOFT IN THE CORE OF THE LOW. AS THE CORE TRACKS ACROSS
NORTHEAST WASHINGTON WE WILL SEE CONTINUED DESTABILIZATION OF THE
ATMOSPHERE WITH SHOWERS AND ISOLATED THUNDERSTORMS IN NE WA AND THE
NRN ID PANHANDLE. EXPECT SHOWERS IN THE NORTHERN CASCADES AS WELL.
DONT EXPECT SHOWERS TO GET MUCH SOUTH OF SPOKANE.

MODERATE WEST TO EAST SURFACE PRESSURE GRADIENTS ACROSS THE PAC NW
WILL ALSO CONTINUE BREEZY WEST TO NORTHWEST WIND CONDITIONS
PARTICULARLY IN THE EAST SLOPE VALLEYS OF THE CASCADES AND CENTRAL
BASIN. WINDS WILL SLACKEN THIS EVENING.

OVERALL THIS TROUGH WILL COOL OUR MAX TEMPERATURES 10 DEGREES ON
AVERAGE FROM YESTERDAY.

AFTER THE TROUGH AXIS MOVES INTO MONTANA LATE THIS AFTERNOON THERE
WILL BE STEADY CLEARING AS DRIER AIR MOVES IN FROM NORTHWEST.

UPDATED ZONES ADJUST SOME CLOUD COVER AND ADD A LITTLE BLOWING
DUST TO THE SOUTHERN BASIN AND PALOUSE AREAS. TC

&&

.AVIATION...POTENTIAL EXISTS FOR MVFR VISIBILITIES IN BLOWING DUST
AT KMWH AND KPUW DUE TO DRY AND WINDY FRONTAL PASSAGE DURING
SATURDAY AFTERNOON. SOME MVFR CONDITIONS EXPECTED OVER THE HIGHER
TERRAIN WITH SCATTERED THUNDERSTORMS FROM THE OKANOGAN HIGHLANDS TO
THE IDAHO PANHANDLE MOUNTAINS ON SATURDAY AFTERNOON AND EVENING.
SCATTERED THUNDERSTORMS EXPECTED THROUGH SPOKANE AND COE AREA THIS
AFTERNOON WITH SLIGHT POSSIBILITY FOR REDUCED VISIBILITIES IN HEAVY
RAIN AND SMALL HAIL AT THE TAF SITES. WILL MONITOR AND UPDATE AS
NECESSARY. JL

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        79  53  85  57  88  59 /  20   0   0   0   0   0
COEUR DALENE  79  54  83  54  87  56 /  40  10   0   0   0   0
PULLMAN        78  50  81  53  86  55 /  10   0   0   0   0   0
LEWISTON       87  59  89  61  94  63 /  10  10   0   0   0   0
COLVILLE       79  48  87  53  91  54 /  40  10   0   0   0   0
SANDPOINT      78  48  83  51  86  54 /  40  10   0   0   0   0
KELLOGG        80  51  83  52  86  56 /  40  10   0   0   0   0
MOSES LAKE     87  57  91  59  95  61 /   0   0   0   0   0   0
WENATCHEE      83  59  90  61  91  63 /   0   0   0   0   0   0
OMAK           83  58  92  58  95  58 /  10   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:26 PM PDTSevere Thunderstorm WarningOTXSpokane32 min

Nearby

Severe Thunderstorm Warnings in Washington, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.